Alert archive / Florida / Special Weather Statements in 2020

Special Weather Statement, NWS Melbourne, FL

May 19, 2020Saint Lucie County, Florida

NWS Melbourne, FL issued this special weather statement at May 19, 2020, 1:13 PM EDT for Saint Lucie County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2020, 1:13 PM EDT (17:13 UTC)
Expired
May 19, 2020, 2:00 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 75 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 5.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
288 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS82 KMLB 191713
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
113 PM EDT Tue May 19 2020
 
FLZ054-059-191800-
St. Lucie FL-Indian River FL-
113 PM EDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND SOUTHEASTERN INDIAN
RIVER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Park, or 8 miles west of Indrio, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South and
Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2732 8068 2758 8067 2771 8034 2734 8021
TIME...MOT...LOC 1712Z 254DEG 28KT 2751 8049 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at May 19, 10:38 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 19, 10:38 AM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1038 AM EDT Tue May 19 2020

.DISCUSSION...
For today, partly cloudy skies will continue across east central
Florida. As the day progresses, a cold front will move south over
the FL peninsula. Ahead of it, GFS soundings show CAPE values of
over 2500 J/kg from Vero Beach southward and Okeechobee county
area and with PWAT values of an inch and a half. This area is
also under mostly sunny skies this morning, with temperatures
already at 80 degrees and dew points near 70. These ingredients will
combine this afternoon with showers and thunderstorms moving into
the Okeechobee area from southwest FL and move towards the
Treasure Coast. A few of these storms could reach strong to severe
levels, with the potential to produce gusty winds from
downdrafts, small to one inch hail and localized heavy rain. High
temperatures will reach the upper 80s (western areas from Lake to
Okeechobee counties to lower 90s towards the coast.

&&

.AVIATION...
VFR conditions for terminals north of KISM and KTIX today. KMLB
could see a brief SHRA early this afternoon. From KVRB to KSUA,
SHRA/TSRA will be possible after 17z as these approach the coast
from the west. Brief downdrafts and heavy rain will reduce
visibilities and be accompany by brief gusty winds. Thunderstorms
should move out of the Treasure Coast after 01z.

&&

.MARINE...
SW wind flow this morning will become south to southwest in the
afternoon with seas 2-3 ft nearshore and 3-4 ft offshore. Any
thunderstorm activity that reaches the waters off the Treasure
Coast will produce localized gusty winds and higher seas.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith
Hazardous weather outlook, May 19, 11:04 AM EDT, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1104 AM EDT Tue May 19 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1104 AM EDT Tue May 19 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered lightning storms are forecast south of a
line from Cape Canaveral to Kissimmee this afternoon. Movement of
cells will be towards the northeast at 20 to 30 mph. The main
storm threats will be cloud to ground lightning, torrential
downpours, small hail, and gusty winds of 40 to 55 mph. Cannot
rule out an isolated severe storm with winds up to around 60 mph
this afternoon from Melbourne south through Okeechobee County and
across the Treasure Coast.

.RIP CURRENT IMPACT...
Ocean and weather conditions will produce a Moderate risk of life
threatening rip currents at area beaches today. The threat for
dangerous rip currents will be present all day, but will be
highest through 330 PM due to tidal effects. Swim within sight of
a lifeguard. If no lifeguard is present, think twice before
entering the surf.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms, mainly south of a line from
Kissimmee to Cape Canaveral, will be capable of producing wind
gusts in excess of 35 knots across inland lakes. These storms will
also move across the Intracoastal Waterway and adjacent Atlantic
waters between the Cape and Jupiter Inlet from late this morning
and through the afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
There will be an increasing threat for afternoon and evening
lightning storms for much of the upcoming week. Activity is
forecast to move from the west to east and will move off of the
coast and may affect marine interests each afternoon and evening.
Storm impacts include frequent lightning, strong wind gusts, small
hail and torrential downpours.

Distant moderate to large swells from the remnants of Arthur will
begin to push into the east central Florida Atlantic waters from
mid to late week increasing wave heights and promoting poor to
hazardous small craft boating conditions. In addition, the rip
current risk from these long period swells will likely be High at
area beaches.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Sedlock/Smith

In the hours before

Special weather statement, May 19, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
113 PM EDT Tue May 19 2020

FLZ054-059-191800-
St. Lucie FL-Indian River FL-
113 PM EDT Tue May 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND SOUTHEASTERN INDIAN
RIVER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lakewood Park, or 8 miles west of Indrio, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fort Pierce, Vero Beach, Indian River Shores, Vero Beach South and
Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2732 8068 2758 8067 2771 8034 2734 8021
TIME...MOT...LOC 1712Z 254DEG 28KT 2751 8049

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:11 PM EDTSpecial Marine WarningMLB64 min
May 19, 1:56 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie49 min
May 19, 2:12 PM EDTSpecial Marine WarningMLB93 min
May 19, 2:18 PM EDTSpecial Weather StatementMLBMartin42 min

Nearby

Special Weather Statements in Florida, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.